Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Thompson's theorem for $ II_1$ factors


Authors: Matthew Kennedy and Paul Skoufranis
Journal: Trans. Amer. Math. Soc. 369 (2017), 1495-1511
MSC (2010): Primary 46L10; Secondary 15A42
DOI: https://doi.org/10.1090/tran/6711
Published electronically: March 21, 2016
MathSciNet review: 3572280
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A theorem of Thompson provides a non-self-adjoint variant of the classical Schur-Horn theorem by characterizing the possible diagonal values of a matrix with given singular values. We prove an analogue of Thompson's theorem for II$ _1$ factors.


References [Enhancements On Off] (What's this?)

  • [1] M. Argerami and P. Massey, A Schur-Horn theorem in $ {\rm II}_1$ factors, Indiana Univ. Math. J. 56 (2007), no. 5, 2051-2059. MR 2359722 (2008m:46120), https://doi.org/10.1512/iumj.2007.56.3113
  • [2] Martín Argerami and Pedro Massey, Towards the carpenter's theorem, Proc. Amer. Math. Soc. 137 (2009), no. 11, 3679-3687. MR 2529874 (2011a:46087), https://doi.org/10.1090/S0002-9939-09-09999-7
  • [3] Martín Argerami and Pedro Massey, Schur-Horn theorems in $ {\rm II}_\infty $-factors, Pacific J. Math. 261 (2013), no. 2, 283-310. MR 3037568, https://doi.org/10.2140/pjm.2013.261.283
  • [4] William Arveson and Richard V. Kadison, Diagonals of self-adjoint operators, Operator theory, operator algebras, and applications, Contemp. Math., vol. 414, Amer. Math. Soc., Providence, RI, 2006, pp. 247-263. MR 2277215 (2007k:46116), https://doi.org/10.1090/conm/414/07814
  • [5] B. V. Rajarama Bhat and Mohan Ravichandran, The Schur-Horn theorem for operators with finite spectrum, Proc. Amer. Math. Soc. 142 (2014), no. 10, 3441-3453. MR 3238420, https://doi.org/10.1090/S0002-9939-2014-12114-9
  • [6] Kong Ming Chong, Some extensions of a theorem of Hardy, Littlewood and Pólya and their applications, Canad. J. Math. 26 (1974), 1321-1340. MR 0352377 (50 #4864)
  • [7] Kenneth J. Dykema, Junsheng Fang, Donald W. Hadwin, and Roger R. Smith, The carpenter and Schur-Horn problems for masas in finite factors, Illinois J. Math. 56 (2012), no. 4, 1313-1329. MR 3231485
  • [8] T. Fack, Sur la notion de valuer caractéristique, J. Operator Theory 7 (1982), no. 2, 207-333.
  • [9] Thierry Fack and Hideki Kosaki, Generalized $ s$-numbers of $ \tau $-measurable operators, Pacific J. Math. 123 (1986), no. 2, 269-300. MR 840845 (87h:46122)
  • [10] Fumio Hiai, Majorization and stochastic maps in von Neumann algebras, J. Math. Anal. Appl. 127 (1987), no. 1, 18-48. MR 904208 (88k:46076), https://doi.org/10.1016/0022-247X(87)90138-7
  • [11] Alfred Horn, Doubly stochastic matrices and the diagonal of a rotation matrix, Amer. J. Math. 76 (1954), 620-630. MR 0063336 (16,105c)
  • [12] G. H. Hardy and J. E. Littlewood, Inequalities, Cambridge University Press, 1934.
  • [13] Fumio Hiai and Yoshihiro Nakamura, Majorizations for generalized $ s$-numbers in semifinite von Neumann algebras, Math. Z. 195 (1987), no. 1, 17-27. MR 888123 (88g:46070), https://doi.org/10.1007/BF01161595
  • [14] Eizaburo Kamei, Majorization in finite factors, Math. Japon. 28 (1983), no. 4, 495-499. MR 717521 (84j:46086)
  • [15] L. Mirsky, Inequalities and existence theorems in the theory of matrices, J. Math. Anal. Appl. 9 (1964), no. 1, 99-118.
  • [16] F. Murray and J. von Neumann, On rings of operators, Annals of Mathematics (1936), 116-229.
  • [17] Dénes Petz, Spectral scale of selfadjoint operators and trace inequalities, J. Math. Anal. Appl. 109 (1985), no. 1, 74-82. MR 796042 (87c:47055), https://doi.org/10.1016/0022-247X(85)90176-3
  • [18] M. Ravichandran, The Schur-Horn theorem in von Neumann algebras (2012), 22, available at arXiv:1209.0909.
  • [19] I. Schur, Über eine Klasse von Mittelbildungen mit Anwendungen auf die Determinantentheorie, Sitzungsber. Berl. Math. Ges. 22 (1923), 9-20.
  • [20] Allan M. Sinclair and Roger R. Smith, Finite von Neumann algebras and masas, London Mathematical Society Lecture Note Series, vol. 351, Cambridge University Press, Cambridge, 2008. MR 2433341 (2009g:46116)
  • [21] Fuk Yum Sing, Some results on matrices with prescribed diagonal elements and singular values, Canad. Math. Bull. 19 (1976), no. 1, 89-92. MR 0424850 (54 #12808)
  • [22] R. C. Thompson, Singular values, diagonal elements, and convexity, SIAM J. Appl. Math. 32 (1977), no. 1, 39-63. MR 0424847 (54 #12805)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 46L10, 15A42

Retrieve articles in all journals with MSC (2010): 46L10, 15A42


Additional Information

Matthew Kennedy
Affiliation: School of Mathematics and Statistics, Carleton University, Ottawa, Ontario K1S 5B6, Canada
Email: mkennedy@math.carleton.ca

Paul Skoufranis
Affiliation: Department of Mathematics, University of California Los Angeles, Los Angeles, California 90095
Email: pskoufra@math.ucla.edu

DOI: https://doi.org/10.1090/tran/6711
Keywords: Schur-Horn, Thompson, von Neumann algebra, MASA, singular values, eigenvalues, diagonal, conditional expectation
Received by editor(s): January 29, 2015
Received by editor(s) in revised form: February 28, 2015
Published electronically: March 21, 2016
Additional Notes: The first author was partially supported by a research grant from NSERC (Canada).
The second author was partially supported by a research grant from the NSF (USA)
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society